Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 183, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 7, 1997, 6:47 PM CDT for Culberson County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 7, 1997, 6:47 PM CDT (23:47 UTC)
- Expired
- Jun 7, 1997, 7:35 PM CDT
- In force
- 48 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Culberson County, TX
The radar
The El Paso radar (KEPZ), 212 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 7, 6:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 11.8 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 670 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 1182 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 266 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
043 WUUS1 KMAF 072349 RRA SVRMAF TXC109-080035- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 647 PM CDT SAT JUN 7 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 735 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WESTERN TEXAS ...SOUTHERN CULBERSON COUNTY AT 645 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 17 MILES EAST OF VAN HORN MOVING EAST AT 15 MPH. THIS STORM IS EXPECTED TO REMAIN MOVE TO THE VICINITY OF KENT BY 715 PM CDT. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. EARLE/TURNAGE/FRAZAR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 3:34 PM CDT, 3 hours 13 minutes earlier.
Area forecast discussion, Jun 7, 3:34 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOURTH LINE NATIONAL WEATHER SERVICE MIDLAND TX 320 PM CDT SAT JUN 7 1997 SHWRS/TSTMS DVLPG ATTM EXTREME WRN JEFF DAVIS CO WITH OTHER TSTMS MOVG NEWD ACR EXTREME NWRN EDDY CO NM. OTRW BULK OF CNVTV ACTVTY WELL W OF FA ACR S CNTRL/SWRN NM. 20Z SFC ANALYSIS INDCS ELY/SELY FLOW CONTG WITH ABNDT (NR 60 DEG F DWPNTS) MSTR. GRADUAL BINOVC E MTNS XPCD DURG NEXT FEW HRS. FOCUS FOR CNVTN THIS EVE THOUGH WILL BE W OF PECOS RIVER WHERE OROGRAPHICS/DIFFLUENT FLOW ALF AHD OF SWRN U.S. UPR LOW ENHANCES LIFT. ADAP LI/S ARND MINUS 4 OVR CNTRL/ERN PERMIAN BASIN ATTM WITH LI/S APCHG MINUS 8 OVR FAR W TX. WITH THIS PATTERN AND LACK OF SFC BNDRY BELIEVE CNVTN THIS EVE WILL BE PRIMARILY ACR WRN SECTIONS AND WILL KEEP CHC POPS MAF VCNTY FOR CONTINUITY. A FEW SVR TSTMS POSSIBLE THIS EVE PER SWODY1 AND LOCALLY HEAVY RAINS MAY OCCUR THOUGH MID-LVL WNDS INCRG WITH TIME. WITH SFC FLOW BECMG MORE SELY TNGT XPC LOW CLDS TO DVLP/ADVECT ACR AREA E MTNS AFT MIDNIGHT. WITH UPR LOW LIFTING NEWD SUN...NEG TILT SYS ALG WITH STRONGLY DIFFLUENT FLOW ALF AND PROGD CAPES APCHG 2000 J/KG... BETTER CHC OF TSTMS SUN AFTN/NGT E OF MTNS. SOME SVR TSTMS POSSIBLE PER SWODY2 BUT XPCD CPLD COVER MAY LIMIT DEGREE OF INSTABILITY TO PRECLUDE MENTION ATTM. PERSISTENCE APPRS BEST TEMP FCST. BF MAF 64/81 30/40 CNM 64/85 50/30 MRF 58/81 40/30 P07 67/86 30/40
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 6:43 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 47 min |
| Jun 7, 6:54 PM CDT | Tornado Warning | MAF | Culberson | 46 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.